Minnesota, 2002Blizzard in Minnesota, March 9, 2002
March 9, 2002 · NWS ARX · 7 events in 7 counties and zones
As a deep low pressure moved into the northern Great Lakes, it produced west winds of 30 to 40 mph, with gusts around 50 mph. Even though only an inch or less of new snow had fallen, the very strong winds produced whiteout conditions, with visibility 1/4 mile or less.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a deep low pressure moved into the northern Great Lakes, it produced west winds of 30 to 40 mph, with gusts around 50 mph. Even though only an inch or less of new snow had fallen, the very strong winds produced whiteout conditions, with visibility 1/4 mile or less. The poor visibility combined with falling temperatures caused numerous accidents, one of which resulted in a fatality near Byron (Olmsted County), when a vehicle rolled over. Some highways were closed due to the strong winds and icy roads, including a portion of Interstate 90 near Rochester.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 3:05 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Mar 9, 3:05 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CST SAT MAR 9 2002
PRIMARY FOCUS WILL BE STRONG GRADIENT WINDS TODAY.
SURFACE WARM FRONT EXTENDS FROM NEAR KMKE TO KOVS TO DEEPENING LOW
PRESSURE NEAR WI/IOWA BORDER. PRESSURE FALLS OF 7MB/3HR WERE
OCCURRING AHEAD OF LOW AND INTO NORTHERN WI. ELEVATED CONVECTION
ADVANCING ACROSS THE FORECAST AREA...WHILE SOUTHWARD ALONG THE COLD
FRONT...SQUALL LINE IN THE WARM SECTOR EXTENDING FROM EASTERN IOWA
TO ARKANSAS. FURTHER WEST...HEAVIEST SNOW HAS BEEN FALLING FROM
NORTHWEST IOWA...SOUTHWEST MN INTO CENTRAL MN AND WAS LIFTING
NORTHEAST RAPIDLY.
00Z ETA AND AVN IN GOOD AGREEMENT TAKING DEEPENING SURFACE LOW
ACROSS THE FORECAST AREA THIS MORNING...THEN INTO NORTHERN GREAT
LAKES. BIGGEST DIFFERENCES SHOW UP IN THE SUNDAY NIGHT/MONDAY TIME
FRAME WHERE AVN DEPICTED QPF OVER OUR AREA...WHILE ETA KEEPS QPF
NORTH. OVERALL...PREFER THE ETA MODEL BASED ON CONSISTENCY.
SINCE THE SURFACE LOW MOVES RAPIDLY...COLD AIR WILL MOVE EASTWARD
QUICKLY IN STRONG LOW LEVEL COLD AIR ADVECTION ON 850MB 50-55KT
WINDS. APPEARS HEAVIEST SNOW BANDS ASSOCIATED WITH DEFORMATION ZONE
WILL PASS NORTHWEST OF THE FORECAST AREA. THEREFORE...PLAN TO REDUCE
SNOW AMOUNTS TO AN INCH OR TWO IN ROCHESTER AREA AND LOCATIONS
JUST NORTH OF LA CROSSE. PERHAPS 3 INCHES IN NORTH CENTRAL WIZ017.
IN ADDITION...ICING OVERNIGHT IN THESE SAME AREAS WAS NOT AS
SIGNIFICANT AS WE HAD THOUGHT IT WOULD BE. THEREFORE...WE TENTATIVELY
PLAN TO DOWNGRADE THE WINTER STORM WARNING THAT HAD BEEN IN EFFECT TO
A WIND ADVISORY.
STRONG GRADIENT WINDS ARE GOING TO BE THE BIG WEATHER STORY TODAY.
THESE WINDS ASSOCIATED WITH GOOD SUBSIDENCE...STEEP BOUNDARY LAYER
LAPSE RATES...AND STRONG SURFACE PRESSURE GRADIENT OF 45-55KT. WE
BELIEVE WIND GUSTS OF 50 MPH WILL OCCUR THROUGHOUT THE FORECAST AREA
TODAY. THUS...WIND ADVISORY REMAINS IN EFFECT FOR ALL ZONES TODAY.
STRONG WINDS EXPECTED TO DIMINISH TONIGHT AS SURFACE LOW CONTINUES
MOVING NORTH OF THE GREAT LAKES. WE BELIEVE THAT WIND ADVISORY SHOULD
NOT NEED TO BE EXTENDED INTO TONIGHT DUE TO DIMINISHING TREND...BUT
DAY SHIFT CAN EVALUATE FURTHER.
TRANQUIL WEATHER ANTICIPATED SUNDAY AS HIGH PRESSURE BUILDS IN.
STRONG LOW LEVEL WARM AIR ADVECTION SETS UP SUNDAY NIGHT INTO
MONDAY. AS MENTIONED EARLIER...OPTED TO USE THE ETA OVER THE AVN
SINCE CONDENSATION PRESSURE DEFICITS REMAIN 100MB OR ABOVE. THUS...
ETA DEPICTION OF PRECIPITATION REMAINING NORTH APPEARS REASONABLE.
NEXT SYSTEM ON TUESDAY PASSES THROUGH SOUTHERN CANADA...WITH ANOTHER
ROUND OF WARM AIR ADVECTION. AGAIN...PRECIPITATION REMAINS NORTH.
COORDINATED WITH KMPX...KDMX...KMKX...KGRB.
.LSE...WIND ADVISORY...TODAY...ENTIRE FORECAST AREA.
THOMPSON
In the hours before
Special weather statement, Mar 9, 5:20 AM CST, 3 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-092200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
520 AM CST SAT MAR 9 2002
HAZARD - STRONG GRADIENT WINDS.
TIMING - TODAY.
LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.
DISCUSSION - AN INTENSE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST
ACROSS WISCONSIN TODAY. A TIGHT PRESSURE GRADIENT ASSOCIATED WITH
THE LOW...WILL PRODUCE NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS
AS HIGH AS 50 MPH. WIND ADVISORY INFORMATION CAN ALSO BE FOUND IN
THE LATEST WEATHER MESSAGE (NPW).
SPOTTER INFORMATION - REPORTS OF PEAK WIND SPEEDS WOULD BE
APPRECIATED.
THOMPSON
Blizzard, Olmsted
- When
- March 9, 9:10 AM CST to 4:00 PM CST
- Where
- Olmsted forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Blizzard, Dodge
- When
- March 9, 9:15 AM CST to 4:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Blizzard, Fillmore
- When
- March 9, 9:30 AM CST to 4:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Blizzard, Mower
- When
- March 9, 10:00 AM CST to 4:00 PM CST
- Where
- Mower forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Blizzard, Wabasha
- When
- March 9, 10:00 AM CST to 4:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Blizzard, Houston
- When
- March 9, 10:30 AM CST to 4:00 PM CST
- Where
- Houston forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Blizzard, Winona
- When
- March 9, 10:30 AM CST to 4:00 PM CST
- Where
- Winona forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
- Damaging Winds and High Wind in West Virginia, March 9 to 10, 2002$270,000 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280614, 5280610, 5280611, 5280613, 5280615, 5280612, 5280616.